How would I feel if I was overmedicating ?

Hello all and welcome to (and sorry for) my long post.

I read your generous posts daily sometimes with optimism this is all going to turn out fine, more often that I will feel ill and be massively overweight forever. I was ill for a year before I had a blood test, during which I gained 18lb, I thought because I had ceased smoking. Diagnosed borderline hypo, started on 25mcg November 2012, (53 then with hypertension)

Dr didn't increase gradually, I had to go back and ask for an increase after reading on here. Then further increase to 50mcg one day 75mcg the next under protest from him 'Your TSH is in range now' (4.35 range 0.5 - 4.5 ) then got shirty when I said that he should come away from his 'gold standard' TSH to diagnose / treat. Another 18lb weight gain, don't feel any better...he did offer to double up my Prozac dose, tho...I have had to scream at him and ask for 2nd opinions before he would prescribe me 20mg Prozac, prior to my hypo diagnosis..Oh yes and I must lose some weight. I await the giving away of scipts for statins, acid reflux treatment and anti inflamatories with trepidation because I ain't taking them, mister...treat my condition, not my symptoms, d*mn you...

GP goes on holiday. His locum, who was the one who kicked me off on levo, gave me a peculiar script. I months supply of 50 and 25mcg, then manually altered to 2 months supply of each. Have asked for a repeat script for Prozac and the levo record shows I had 1 month. Soooo, I have been gradually increasing my dose. Up to 75mcg one day, 100mcg the next. All I'm getting is an intermittent pulsing at the base of my throat. I feel no better.

I'm scared to start a diet in case I further mess up my metabolism. 3 stones heavier and look/feel a mess. Lost my hair years ago and wear a hairpiece. Done with the menopause at 46. Feel I'm going downhill, perhaps physcological as the quiet part of the year with my work is upcoming - have been having naps in the afternoon. Feel like an old lady and don't look too hot, either.

Anyway my hypo fellows, how do I know if I have ratcheted up the levo too much ? What are the signs. I asked this of my GP when he grudgingly agreed to a 50/75mcg alternate dose increase and he said, 'You'd just feel generally unwell'.

No sh*t Sherlock, how will I tell the difference ? You know more than him. Let me know. OMG this sucks, doesn't it ? I would so much appreciate a few words from some of you who feel relatively well, now. How long should I try the conventional approach before I give up and ask for a referral ?

Hugs to all and thanks in anticipation of a few responses

Raps

5 Replies

oldestnewest
  • This is an excerpt from Thyroidscience and it details research in many countries re using the TSH to prescribe and this is an excerpt:

    The three studies I mention above were published in 2005,[3] 2007,[4] and 2008.[2] They were published in the long-gone wake of a 2000 report from the journal Thyroid.[5] In that study, which has largely been ignored by the endocrinology specialty, researchers compared the treatment of hypothyroid patients to that of thyroid cancer patients. They found that hypothyroid patients on T4 replacement doses (dosages of thyroxine that keep the TSH within range) gained weight. In contrast, thyroid cancer patients didn’t take replacement doses of T4; instead, they took doses of T4 high enough to suppress their TSH levels. And they didn’t gain weight. The researchers concluded that T4 replacement was in fact the cause of the hypothyroid patients’ weight gain: “The excessive weight gain in patients becoming hypothyroid after destructive therapy for Graves’ disease suggests that restoration of serum TSH to the reference range by T4 alone may constitute inadequate hormone replacement.”

    web.archive.org/web/2010032...

    Maybe a copy for your GP?

    Re prescribing Prozac - this is a link re the connection between hypo and depression and other mental health problems.

    thyroiduk.healthunlocked.co...

    maybe you would be better with some T3 (being the main thyroid gland hormone) on a trial basis.

  • Hey Shaws

    Thanks for your appreciated input. Can see my GP seizing on the Graves' disease, which I don't have.

    Any idea where I could find out about the symptoms of over medication ?

    Thanks x

  • Hi rap

    I found I was intolerant of heat and felt anxious which made sleep difficult when I took too much levothyroxine.

    I hope this is helpful.

    Good luck

    Greta Cheerfulone

  • Hi Greta

    Thanks for your response.

    Think I'll just bob along, maybe take it to 100mcg a day in a week or so and see what happens. Being Hyper sounds pretty rubbish, too, tho.

    We just should even have to contemplate this...

    R xx

  • Ive been overmedicated off and on for about 6 years now...Sometimes i feel really tired, but dont realize just how tired I was, till my bloodwork is normal for a while...I get the runs at times too...I use to get up in night and need to eat something (now i figured it out..overmedicated)...

You may also like...